Florida, 2012

Damaging Wind in Florida, July 30, 2012

July 30, 2012 · NWS JAX · 1 event in 1 county or zone

An upper level short wave trough moved over the area from the northwest during the afternoon and evening. This feature combined with an unstable airmass and low level forcing courtesy of the sea breezes and outflows created scattered severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level short wave trough moved over the area from the northwest during the afternoon and evening. This feature combined with an unstable airmass and low level forcing courtesy of the sea breezes and outflows created scattered severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 30, 1:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 30, 1:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EDT MON JUL 30 2012

...SLIGHT RISK OF SEVERE STORMS THROUGH TUESDAY...

.SHORT TERM...TONIGHT THROUGH THURSDAY...
REST OF THIS AFTERNOON...SHORT-WAVE TROF AXIS HAS TRIGGERED NUMEROUS
THUNDERSTORM ACTIVITY ACROSS NE FL WHILE FURTHER UPSTREAM ACROSS SE
GA SOME LINGERING MORNING CLOUDS HAS DELAYED STORM ACTIVITY. MOSTLY
STRONG STORMS ARE EXPECTED WITH GUSTY WINDS/EXCESSIVE LIGHTNING BUT
A FEW ISOLATED SEVERE STORMS STILL POSSIBLE...MAINLY ACROSS SE GA
WHERE MORE HEATING HAS OCCURRED.

TONIGHT...MOST OF THE ACTIVITY WILL FADE BY SUNSET WITH ONLY
ISOLATED ACTIVITY EXPECTED TO LINGER AFTER MIDNIGHT WITH THE TROF
AXIS BUT STILL A DIURNAL MINIMUM IN TSTM ACTIVITY IS EXPECTED AFTER
MIDNIGHT. MUGGY OVERNIGHT LOWS IN THE 70S EXPECTED.

TUESDAY...NEXT SIGNIFICANT SHORTWAVE IN W/NW FLOW WILL APPROACH THE
REGION AND IMPACT THE SE GA REGION BY THE LATE MORNING AND REMAINDER
OF THE FORECAST AREA DURING THE AFTERNOON. THIS WILL LEAD TO ANOTHER
ROUND OF NUMEROUS STORMS WITH SCATTERED STRONG TO SEVERE WIND GUSTS
EXPECTED AS STORM PREDICTION CENTER HAS PLACED PORTIONS OF THE
REGION IN A SLIGHT RISK STORM THREAT. MAX TEMPS WILL ONCE AGAIN
LIKELY BE TEMPERED BY EARLY ROUND OF CONVECTION AND END UP IN THE
LOWER 90S BEFORE BEING COOLED BY STORMS DURING THE AFTERNOON AND
EVENING HOURS.

TUESDAY NIGHT...SLOW MOVING TROF AXIS WILL CONTINUE AT LEAST
SCATTERED SHOWERS AND STORMS THROUGH MUCH OF THE NIGHT...SOME OF
WHICH COULD CONTINUE TO BE STRONG WITH GUSTY WINDS. SLOW MOVING
STORM ACTIVITY COULD ALSO START TO PRODUCE TO LOCALIZED FLOODING
PROBLEMS AS TRAINING OF SOME STORMS WILL BE POSSIBLE.

WEDNESDAY...MOST LIKELY THE LAST DAY OF NUMEROUS STORMS AS ABUNDANT
MOISTURE FROM WEAKENING TROF AXIS WILL CONTINUE TO HELP TRIGGER
CONVECTION. MODELS DO DISAGREE ON HOW QUICKLY MOISTURE WILL PUSH OUT
OF THE REGION...BUT FOR NOW HAVE GONE WITH THE SLOWER AND WETTER GFS
SOLUTION. MAX TEMPS NEAR 90 ACROSS NE FL AND LOWER 90S ACROSS SE GA.

THURSDAY...SOMEWHAT DRIER AIRMASS PUSHES IN ON WESTERLY STEERING
FLOW AND WITH ONLY SCATTERED TSTM ACTIVITY EXPECTED MAX TEMPS WILL
NUDGE BACK UPWARDS INTO THE LOWER TO MIDDLE 90S.

.LONG TERM...FRIDAY THROUGH MONDAY...

A GENERAL SOUTHWEST/WEST STEERING FLOW THROUGH THE PERIOD WITH NEAR
NORMAL MOISTURE LEVELS WILL KEEP A CHANCE FOR SCATTERED AFTERNOON
AND EVENING STORMS EACH DAY. MAX TEMPS GENERALLY IN THE LOWER/MIDDLE
90S AND LOWS IN THE 70S.

&&

.AVIATION...NUMEROUS SHOWERS AND STORMS MOVING ACROSS THE AREA
WILL PRODUCE OCNL TS WITH IFR/GUSTY WINDS TIL AROUND 22Z.
OTHERWISE PREVAILING VFR.

&&

.MARINE...
SW FLOW AT 10-15 KNOTS WILL CONTINUE THROUGH THE ENTIRE WEEK WITH
POSSIBLE NOCTURNAL SURGES OF 15-20 KNOTS OVER THE OFFSHORE WATERS AT
TIMES. SEAS WILL GENERALLY REMAIN IN THE 2-4 FT RANGE. OFFSHORE
MOVING CONVECTION WILL REMAIN THE GREATEST THREAT TO BOATERS THROUGH
WEDNESDAY.

RIP CURRENTS: LOW RISK WILL CONTINUE WITH THE OFFSHORE FLOW ALTHOUGH
MINIMAL EASTERLY SWELLS AT 1-2 FT WILL CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  91  73  93 /  20  70  70  50
SSI  77  90  76  91 /  30  60  60  60
JAX  73  92  74  92 /  40  60  60  70
SGJ  74  90  75  89 /  40  50  50  60
GNV  73  92  73  91 /  30  50  50  70
OCF  73  93  74  91 /  20  40  40  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

HESS/PETERSON/CHASE
Hazardous weather outlook, Jul 30, 1:30 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT MON JUL 30 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-310830-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
230 PM EDT MON JUL 30 2012

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG AND ISOLATED THUNDERSTORMS WITH DAMAGING WINDS AND
EXCESSIVE LIGHTNING WILL REMAIN POSSIBLE THROUGH SUNSET...MAINLY
OVER PORTIONS OF SOUTHEAST GEORGIA JUST NORTH OF THE STATE LINE.
ACTIVITY WILL GENERALLY TRACK TOWARD THE EAST AND WILL PRODUCE
LOCALLY HEAVY RAINFALL IN THE SLOWER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST
FROM TUESDAY AFTERNOON THROUGH WEDNESDAY...WITH GREATER COVERAGE
OF ACTIVITY EXPECTED OVER SOUTHEAST GEORGIA AND THE INTERSTATE
10 CORRIDOR IN NORTHEAST FLORIDA. STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...FREQUENT LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINFALL. EXPECT SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS FOR THE REMAINDER OF THIS WEEK
THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON/JCH

In the hours before

Special weather statement, Jul 30, 12:41 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
141 PM EDT MON JUL 30 2012

GAZ152>154-164>166-301830-
BRANTLEY-CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND
GLYNN-
141 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
BRANTLEY...NORTHEASTERN CHARLTON...NORTHERN CAMDEN AND SOUTHERN GLYNN
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 230 PM
EDT...

AT 141 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTH OF DOVER BLUFF...OR 5 MILES
SOUTHWEST OF BRUNSWICK...MOVING EAST AT 20 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WAVERLY...DOVER BLUFF...
BRUNSWICK...JEKYLL ISLAND AND HIGH POINT THROUGH 230 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3112 8135 3113 8138 3111 8139 3102 8141
      3100 8140 3101 8145 3098 8147 3096 8144
      3098 8142 3098 8140 3090 8140 3088 8141
      3089 8202 3115 8204 3114 8134
TIME...MOT...LOC 1741Z 283DEG 16KT 3107 8149

PETERSON
Special weather statement, Jul 30, 1:14 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT MON JUL 30 2012

FLZ024-GAZ165-166-301900-
COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
214 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN AND EASTERN NASSAU COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 300 PM EDT...

AT 214 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES WEST OF YULEE...OR 9 MILES SOUTH OF
KINGSLAND...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND YULEE...ST. MARYS...KINGS BAY BASE...
DUNGENESS AND FERNANDINA BEACH THROUGH 300 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3059 8144 3061 8173 3076 8175 3081 8144
      3075 8145 3070 8142
TIME...MOT...LOC 1814Z 265DEG 18KT 3067 8168

PETERSON
Special weather statement, Jul 30, 1:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT MON JUL 30 2012

GAZ150-162>164-301915-
CHARLTON-CLINCH-ECHOLS-WARE-
232 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WARE...SOUTHEASTERN CLINCH...SOUTHEASTERN ECHOLS AND CENTRAL CHARLTON
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM
EDT...

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF NEEDMORE...OR 5
MILES WEST OF FARGO...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND NEEDMORE AND FARGO THROUGH 315 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3078 8268 3078 8215 3054 8222 3055 8223
      3057 8223 3059 8256 3060 8270
TIME...MOT...LOC 1832Z 278DEG 13KT 3070 8261

SHULER
Special weather statement, Jul 30, 1:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT MON JUL 30 2012

GAZ164-301930-
CHARLTON-
244 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
CHARLTON COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
330 PM EDT...

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF HOMELAND...OR 9 MILES
WEST OF FOLKSTON...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND RACE POND...HOMELAND AND FOLKSTON
THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3082 8190 3083 8195 3078 8197 3079 8202
      3077 8202 3081 8226 3101 8223 3100 8191
      3098 8192 3096 8189 3091 8192 3090 8189
TIME...MOT...LOC 1844Z 279DEG 17KT 3085 8215

SHULER
Local storm report, Jul 30, 1:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     2 ESE WOODBINE          30.94N 81.69W
07/30/2012                   CAMDEN             GA   911 CALL CENTER

            911 CALL CENTER REPORTED A FEW TREES DOWN ALONG THE
            OFF-RAMP FROM I-95 TO WOODBINE NEAR SATILLA BLUFF ROAD.

&&

JHESS
Special weather statement, Jul 30, 2:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT MON JUL 30 2012

FLZ037-040-302045-
MARION-PUTNAM-
358 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM AND EASTERN MARION COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 445 PM EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
OF SALT SPRINGS TO 3 MILES WEST OF LYNNE TO 16 MILES SOUTHWEST OF
SANTOS...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND SANTOS...FORT MCCOY...BURBANK...LYNNE...SILVER
SPRINGS SHORES...BELLEVIEW...WELAKA...SALT SPRINGS...WEIRSDALE AND
SUMMERFIELD THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2898 8235 2927 8205 2946 8192 2950 8151
      2932 8164 2932 8167 2930 8166 2895 8192
      2895 8231
TIME...MOT...LOC 1958Z 252DEG 14KT 2943 8181 2921 8195
          2896 8227

ENYEDI

The radar

The Jacksonville radar (KJAX), 31 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
July 30, 3:00 PM EST
Where
Nassau County, 0.69 mi N of Hilliard
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
30.690, -81.920

Public Works reported trees blown down onto power lines. The time of damage was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399221.